Tags

Type your tag names separated by a space and hit enter

Potentially inappropriate medications and adverse drug effects in elders in the ED.
Am J Emerg Med. 2008 Jul; 26(6):697-700.AJ

Abstract

The objective of this study was to examine the prevalence of potentially inappropriate medications (PIMs) and potential adverse drug effects (ADEs) in older adults presenting to the emergency department (ED). This was a prospective observational study of a convenience sample of adults 65 years and older presenting to the ED at an urban, tertiary care hospital. Potentially inappropriate medications were defined according to 2003 Beers criteria. Potential ADEs were defined as either (1) a potential drug-drug interaction, (2) alternative medication likely to cause toxicity or drug interactions, or (3) toxic doses of vitamins or minerals. Of 174 eligible patients, 124 were enrolled. The mean number of medications used per patient was 8.6 (range, 0-20). Thirty six patients (29%, 95% confidence interval, 27%-37%) presented to the ED with at least one PIM. Eight PIMs were prescribed in the ED, representing 16% of all prescriptions in the ED. Potential ADEs meeting the defined criteria were found in 26.6% of patients. A subanalysis of a random sample of charts revealed significant discordance between medication lists obtained by the research assistants and that of the health care providers. Older ED patients are at high risk for use of potentially inappropriate medications and ADEs. This problem may be magnified by inaccurate medication lists obtained by ED providers. A larger multicenter study may help to better define the scope of this problem.

Authors+Show Affiliations

Case Western Reserve University School of Medicine, Cleveland, OH, USA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

18606325

Citation

Nixdorff, Neil, et al. "Potentially Inappropriate Medications and Adverse Drug Effects in Elders in the ED." The American Journal of Emergency Medicine, vol. 26, no. 6, 2008, pp. 697-700.
Nixdorff N, Hustey FM, Brady AK, et al. Potentially inappropriate medications and adverse drug effects in elders in the ED. Am J Emerg Med. 2008;26(6):697-700.
Nixdorff, N., Hustey, F. M., Brady, A. K., Vaji, K., Leonard, M., & Messinger-Rapport, B. J. (2008). Potentially inappropriate medications and adverse drug effects in elders in the ED. The American Journal of Emergency Medicine, 26(6), 697-700. https://doi.org/10.1016/j.ajem.2007.12.007
Nixdorff N, et al. Potentially Inappropriate Medications and Adverse Drug Effects in Elders in the ED. Am J Emerg Med. 2008;26(6):697-700. PubMed PMID: 18606325.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Potentially inappropriate medications and adverse drug effects in elders in the ED. AU - Nixdorff,Neil, AU - Hustey,Fredric M, AU - Brady,Anna K, AU - Vaji,Kristina, AU - Leonard,Mandy, AU - Messinger-Rapport,Barbara J, PY - 2007/11/06/received PY - 2007/12/22/revised PY - 2007/12/27/accepted PY - 2008/7/9/pubmed PY - 2008/8/15/medline PY - 2008/7/9/entrez SP - 697 EP - 700 JF - The American journal of emergency medicine JO - Am J Emerg Med VL - 26 IS - 6 N2 - The objective of this study was to examine the prevalence of potentially inappropriate medications (PIMs) and potential adverse drug effects (ADEs) in older adults presenting to the emergency department (ED). This was a prospective observational study of a convenience sample of adults 65 years and older presenting to the ED at an urban, tertiary care hospital. Potentially inappropriate medications were defined according to 2003 Beers criteria. Potential ADEs were defined as either (1) a potential drug-drug interaction, (2) alternative medication likely to cause toxicity or drug interactions, or (3) toxic doses of vitamins or minerals. Of 174 eligible patients, 124 were enrolled. The mean number of medications used per patient was 8.6 (range, 0-20). Thirty six patients (29%, 95% confidence interval, 27%-37%) presented to the ED with at least one PIM. Eight PIMs were prescribed in the ED, representing 16% of all prescriptions in the ED. Potential ADEs meeting the defined criteria were found in 26.6% of patients. A subanalysis of a random sample of charts revealed significant discordance between medication lists obtained by the research assistants and that of the health care providers. Older ED patients are at high risk for use of potentially inappropriate medications and ADEs. This problem may be magnified by inaccurate medication lists obtained by ED providers. A larger multicenter study may help to better define the scope of this problem. SN - 1532-8171 UR - https://www.unboundmedicine.com/medline/citation/18606325/Potentially_inappropriate_medications_and_adverse_drug_effects_in_elders_in_the_ED_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0735-6757(08)00028-4 DB - PRIME DP - Unbound Medicine ER -